Numerische Mathematik

, Volume 121, Issue 3, pp 473–502 | Cite as

Quasi–Monte Carlo rules for numerical integration over the unit sphere \({\mathbb{S}^2}\)



We study numerical integration on the unit sphere \({\mathbb{S}^2 \subseteq\mathbb{R}^3}\) using equal weight quadrature rules, where the weights are such that constant functions are integrated exactly. The quadrature points are constructed by lifting a (0, m, 2)-net given in the unit square [0, 1]2 to the sphere \({\mathbb{S}^2}\) by means of an area preserving map. A similar approach has previously been suggested by Cui and Freeden [SIAM J Sci Comput 18(2):595–609, 1997]. We prove three results. The first one is that the construction is (almost) optimal with respect to discrepancies based on spherical rectangles. Further we prove that the point set is asymptotically uniformly distributed on \({\mathbb{S}^2}\) . And finally, we prove an upper bound on the spherical cap L 2-discrepancy of order N −1/2(log N)1/2 (where N denotes the number of points). This improves upon the bound on the spherical cap L 2-discrepancy of the construction by Lubotzky, Phillips and Sarnak [Commun Pure Appl Math 39(S, suppl):S149–S186, 1986] by a factor of \({\sqrt{\log N}}\) . Numerical results suggest that the (0, m, 2)-nets lifted to the sphere \({\mathbb{S}^2}\) have spherical cap L 2-discrepancy converging with the optimal order of N −3/4.

Mathematics Subject Classification (2000)

65D30 65D32 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andrievskii V.V., Blatt H.-P., Götz M.: Discrepancy estimates on the sphere. Monatsh. Math. 128(3), 179–188 (1999)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Antonov, I.A., Saleev, V.M.: An effective method for the computation of λ Pτ-sequences. Zh. Vychisl. Mat. i Mat. Fiz. 19(1), 243–245, 271 (1979)Google Scholar
  3. 3.
    Ballinger B., Blekherman G., Cohn H., Giansiracusa N., Kelly E., Schürmann A.: Experimental study of energy-minimizing point configurations on spheres. Exp. Math. 18(3), 257–283 (2009)MATHCrossRefGoogle Scholar
  4. 4.
    Beck J.: Sums of distances between points on a sphere—an application of the theory of irregularities of distribution to discrete geometry. Mathematika 31(1), 33–41 (1984)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Bendito E., Carmona A., Encinas A.M., Gesto J.M., Gómez A., Mouriño C., Sánchez M.T.: Computational cost of the Fekete problem. I. The forces method on the 2-sphere. J. Comput. Phys. 228(9), 3288–3306 (2009)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Berkenbusch M.K., Claus I., Dunn C., Kadanoff L.P., Nicewicz M., Venkataramani S.C.: Discrete charges on a two dimensional conductor. J. Stat. Phys. 116(5–6), 1301–1358 (2004)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Borodachov S.V., Hardin D.P., Saff E.B.: Asymptotics for discrete weighted minimal Riesz energy problems on rectifiable sets. Trans. Am. Math. Soc. 360(3), 1559–1580 (2008) (electronic)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Bratley P., Fox B.L.: Algorithm 659: Implementing sobol’s quasirandom sequence generator. ACM Trans. Math. Softw. 14, 88–100 (1988)MATHCrossRefGoogle Scholar
  9. 9.
    Brauchart J.S.: Optimal logarithmic energy points on the unit sphere. Math. Comp. 77(263), 1599–1613 (2008)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Brauchart, J.S., Dick, J.: A simple Proof of Stolarsky’s Invariance Principle. arXiv:1101.4448v1 [math.NA] (submitted)Google Scholar
  11. 11.
    Brauchart, J.S., Womersley, R.S.: Numerical integration over the unit sphere, \({\mathcal{L}_2}\) -discrepancy and sum of distancesGoogle Scholar
  12. 12.
    Cohn H., Kumar A.: Universally optimal distribution of points on spheres. J. Am. Math. Soc. 20(1), 99–148 (2007) (electronic)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Cui J., Freeden W.: Equidistribution on the sphere. SIAM J. Sci. Comput. 18(2), 595–609 (1997)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Dick J., Kritzer P.: A best possible upper bound on the star discrepancy of (t, m, 2)-nets. Monte Carlo Methods Appl. 12(1), 1–17 (2006)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Dick J., Pillichshammer F.: Digital Nets and Sequences. Discrepancy Theory and Quasi–Monte Carlo Integration. Cambridge University Press, Cambridge (2010)MATHGoogle Scholar
  16. 16.
    Erdös, P., Turán, P.: On a problem in the theory of uniform distribution. I. Nederl. Akad. Wetensch., Proc. 51, 1146–1154 (Indagationes Math. 10, 370–378, 1948) (1948)Google Scholar
  17. 17.
    Erdös, P., Turán, P.: On a problem in the theory of uniform distribution. II. Nederl. Akad. Wetensch., Proc. 51, 1262–1269 (Indagationes Math. 10, 406–413, 1948) (1948)Google Scholar
  18. 18.
    Faure H.: Discrépance de suites associées à à un système de numération (en dimension s). Acta Arith. 41(4), 337–351 (1982)MathSciNetMATHGoogle Scholar
  19. 19.
    Grabner P.J.: Erdős-Turán type discrepancy bounds. Monatsh. Math. 111(2), 127–135 (1991)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Hardin D.P., Saff E.B.: Discretizing manifolds via minimum energy points. Not. Am. Math. Soc. 51(10), 1186–1194 (2004)MathSciNetMATHGoogle Scholar
  21. 21.
    Hardin D.P., Saff E.B.: Minimal Riesz energy point configurations for rectifiable d-dimensional manifolds. Adv. Math. 193(1), 174–204 (2005)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Hesse K., Sloan I.H.: Optimal lower bounds for cubature error on the sphere S 2. J. Complex. 21(6), 790–803 (2005)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Joe S., Kuo F.Y.: Remark on algorithm 659: Implementing sobol′s quasirandom sequence generator. ACM Trans. Math. Softw. 29, 49–57 (2003)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    LeVeque, W.J.: An inequality connected with Weyl’s criterion for uniform distribution. In: Proc. Sympos. Pure Math., vol. VIII, pp. 22–30. Amer. Math. Soc., Providence, R.I. (1965)Google Scholar
  25. 25.
    Li X.-J., Vaaler J.D.: Some trigonometric extremal functions and the Erdős-Turán type inequalities. Indiana Univ. Math. J. 48(1), 183–236 (1999)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Lubotzky, A., Phillips, R., Sarnak, P.: Hecke operators and distributing points on the sphere. I. Commun. Pure Appl. Math., 39(S, suppl.):S149–S186, 1986 [Frontiers of the mathematical sciences: 1985 (New York, 1985)]Google Scholar
  27. 27.
    Matoušek J.: On the L 2-discrepancy for anchored boxes. J. Complex. 14(4), 527–556 (1998)MATHCrossRefGoogle Scholar
  28. 28.
    Müller C.: Spherical harmonics. Lecture Notes in Mathematics, vol 17. Springer-Verlag, Berlin (1966)Google Scholar
  29. 29.
    Narcowich F.J., Sun X., Ward J.D., Wu Z.: Leveque type inequalities and discrepancy estimates for minimal energy configurations on spheres. J. Approx. Theory 162(6), 1256–1278 (2010)MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Niederreiter H.: Low-discrepancy and low-dispersion sequences. J. Number Theory 30(1), 51–70 (1988)MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Niederreiter, H.: Random number generation and quasi–Monte Carlo methods. In: CBMS-NSF Regional Conference Series in Applied Mathematics, vol 63. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1992)Google Scholar
  32. 32.
    Niederreiter H., Xing C.: Low-discrepancy sequences and global function fields with many rational places. Finite Fields Appl. 2(3), 241–273 (1996)MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Niederreiter H., Xing C.P.: Low-discrepancy sequences obtained from algebraic function fields over finite fields. Acta Arith. 72(3), 281–298 (1995)MathSciNetMATHGoogle Scholar
  34. 34.
    Owen A.B.: Variance with alternative scramblings of digital nets. ACM Trans. Model. Comput. Simul. 12, 363–378 (2003)CrossRefGoogle Scholar
  35. 35.
    Roth K.F.: On irregularities of distribution. Mathematika 1, 73–79 (1954)MathSciNetMATHCrossRefGoogle Scholar
  36. 36.
    Schmidt W.M.: Irregularities of distribution. IV. Invent. Math. 7, 55–82 (1969)MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    Sjögren P.: Estimates of mass distributions from their potentials and energies. Ark. Mat. 10, 59–77 (1972)MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    Sloan I.H., Womersley R.S.: Extremal systems of points and numerical integration on the sphere. Adv. Comput. Math. 21(1–2), 107–125 (2004)MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    Sobol´ I.M.: Distribution of points in a cube and approximate evaluation of integrals. Z̆ Vyčisl. Mat. i Mat. Fiz. 7, 784–802 (1967)MathSciNetGoogle Scholar
  40. 40.
    Stolarsky K.B.: Sums of distances between points on a sphere. II. Proc. Am. Math. Soc. 41, 575–582 (1973)MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    Sun X., Chen Z.: Spherical basis functions and uniform distribution of points on spheres. J. Approx. Theory 151(2), 186–207 (2008)MathSciNetMATHCrossRefGoogle Scholar
  42. 42.
    Wagner G.: On means of distances on the surface of a sphere (lower bounds). Pac. J. Math. 144(2), 389–398 (1990)MATHGoogle Scholar
  43. 43.
    Wagner G.: Erdős-Turán inequalities for distance functions on spheres. Michigan Math. J. 39(1), 17–34 (1992)MathSciNetMATHCrossRefGoogle Scholar
  44. 44.
    Wagner G.: On means of distances on the surface of a sphere. II. Upper bounds. Pac. J. Math. 154(2), 381–396 (1992)MATHGoogle Scholar
  45. 45.
    Xing C.P., Niederreiter H.: A construction of low-discrepancy sequences using global function fields. Acta Arith. 73(1), 87–102 (1995)MathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia

Personalised recommendations